In the pharmacological community there is an omnipresent curiosity about the long-term effects of medicines. In recent years, there has been an increased emphasis upon revealing how consistent usage of medicine affects the hearing of individuals. The term for this form of hearing loss induced by prescriptions is called ototoxicity, a condition that was recently correlated with individuals who regularly use analgesics and antibiotics. In several trial studies, these correlations were explored as being the direct cause of ototoxicity in numerous test subjects.

One of the first studies that explored the concept of ototoxicity was undertaken in 1986, and sought to account for an increasing reported and observed rate of hearing loss in men. The researchers set a hearing baseline for 26,917 men between the ages of 40 and 74, collecting the results in 2010 (Curhan, Eavey, Shargorodsky, Curhan, 2010). The results of the study, titled “Analgesic Use and the Risk of Hearing Loss in Men.”, found that there was a definitive link between the use of analgesic medicines such as Acetaminophen and Ibuprofen and hearing loss. The mechanism responsible for the hearing loss was identified as binders from the medicine attaching to binding sites in the cochlea, resulting in tinnitus or complete hearing loss. Specifically, the researchers found that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010). In terms of the outcomes of the original 26,917 male subjects, 3,488 incidences of hearing loss were experienced by the men over the period of the study, with many incidences occurring in subjects who were under 50 years of age at the beginning of the study. The consensus was that prolonged exposure to analgesics resulted in more cases of hearing loss (Curhan, Eavey, Shargorodsky, Curhan, 2010). However, the limits of this study are apparent due to the fact that it does not account for women.

Another study that was performed by the same researchers sought to replicate the results in “Analgesic Use and the Risk of Hearing Loss in Women”. This study began in 1995 and followed the participants through 2009, employing women between the ages of 31 and 48. The results of the study confirmed that there was an association between the use of analgesics and hearing loss in women. (Curhan, Eavey, Shargorodsky, Curhan, 2012). The main difference between this study and the one that was completed for men was that there was a link between the use of acetaminophen and ibuprofen and hearing loss, but not aspirin. Yet, it remains established that these pain pills can cause hearing loss when used over long periods of time.

Another area of concern for people when it comes to ototoxicity was identified in the study “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.”. In this study, researchers sought to explore ototoxicity that was caused by antibiotics as they weighed the benefits and long term degrees of hearing loss. The specific antibiotic that was used in the study was erythromycin, which is commonly used to treat a wide spectrum of bacterial infections (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).

The study revealed that continued use of this antibiotic over the course of two weeks resulted in symptomatic ototoxicity; degrees of tinnitus and hearing loss. Five of the individuals out of the 30 in the test group experienced ototoxicity, while no members of the control group exhibited any of these symptoms. Moreover, it was discovered that hearing loss comes as a result of damage to certain ion receptors in the cochlea. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).While this study confirmed that certain antibiotics were a cause of hearing loss, the symptoms faded over a period of two weeks following the study. However, these medications were not the only form of antibiotic to cause ototoxicity.

Another article, titled “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics.”, sought to examine correlations between hearing loss and permanent mechanical damage with common antibiotics. The results, compiled in 2009, wanted to contrast the effects of acoustic trauma with and without the presence of aminoglycoside antibiotics which are used to treat life-threatening bacterial infections (Hongzhe, Steyger, 2009). The method used to study the auditory threshold shifts, which are indicative of hearing damage, involved studying patients in intensive care units who were exposed to mechanical hearing shifts by acoustic trauma and also treated with these antibiotics.

The results of this test found that the antibiotic alone could cause limited hearing loss when used over a period of time greater than six days. When compared with people who suffered short term acoustic trauma alone, the threshold was found to shift a negligible amount than when the antibiotic was used in conjunction. Three different factors were found to be responsible for the hearing loss and auditory shifts resulting from the conditions: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009).The article concluded that aminoglycoside antibiotics cause limited ototoxicity and aggravated the damaged caused by acoustic injuries. (Hongzhe, Steyger, 2009).

The results of the studies that have been explored here prove that antibiotics and analgesics can cause hearing loss. It is important to note that the degrees and length of the hearing loss varies in people based on sex and the length of time that the medicine has been administered. Nevertheless, it is important to recognize the acute and chronic effects of these medications as well as the ability of the human body to recover from hearing loss in some cases. It seems likely that medication-induced hearing loss will continue to be studied in long-term research in many different forms of medications such as health supplements.

 

References

Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006

Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.

Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.

Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.

 

Call Now
Find Location